We exist to improve the lives
of everyone affected by epilepsy

GPs warned of drug interaction risk

4 February, 2002

A study in the Journal of Neurology Neurosurgery and Psychiatry warns doctors of the risk of prescribing medication that increases the risk of seizures alongside anti-epileptic drugs (AEDs).

Data from nearly 300 medical practices revealed that 11 per cent of prescriptions for AEDs were accompanied by prescriptions for pro-convulsant medication that lowered the patient's seizure threshold, such as tricyclic anti-depressants or phenothiazines. This mix of drugs could make seizure control more difficult.

The study also looked the prescribing of low-dose oestrogen oral contraceptives to women with epilepsy, as some AEDs can induce enzymes that may reduce the effectiveness of the contraceptive. 57 per cent of women on enzyme-inducing AEDs were on low-dose oestrogen oral contraceptives.

Study leader Professor Raymond Tallis of the University of Manchester urged GPs to switch such patients to high-dose oestrogen contraceptives